New Mexico, 2017Flash Flood in New Mexico, August 25, 2017
August 25, 2017 · NWS MAF · 1 event in 1 county or zone
There was an upper trough that extended from West Texas to the Central Plains. Very rich moisture was across West Texas and southeast New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was an upper trough that extended from West Texas to the Central Plains. Very rich moisture was across West Texas and southeast New Mexico. The upper level winds were very weak over the area which contributed to slow moving storms. These conditions resulted in thunderstorms with flash flooding across southeast New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 25, 4:17 PM MST, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 25, 4:17 PM MST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
617 PM CDT Fri Aug 25 2017
.AVIATION...
00Z TAF issuance.
Currently have scattered thunderstorms across the region this
evening. May continue to see storms into the overnight hours but
maybe more isolated. For now, will continue TEMPO TS at most
terminals through 02Z and amend later if needed. Storms have been
producing very heavy rain and may result in brief periods of low
vis. Similar to this morning, could see low clouds affect a few
terminals early Saturday so will continue to advertise MVFR at all
but CNM and INK. VFR conditions will return by mid morning
Saturday.
&&
.PREV DISCUSSION... /issued 225 PM CDT Fri Aug 25 2017/
DISCUSSION...
Radar is showing scattered showers and storms developing across
the area this afternoon. The motion will be slow and erratic,
mainly outflow dependent as opposed to moving with the
environmental flow which is very weak. This means some areas may
get in excess of an inch or two of rain while others nearby get
very little if any. This will create some potential for flash
flooding but it will be very localized.
This activity is due to an upper level trough that extends from
West Texas to the Central Plains. The trough will weaken and move
east over the next 24 hours and high pressure over the western
U.S. will extend east bringing drier air and an end to our rain
chances next week. High pressure and dry conditions do not usually
mean cool air for our CWA, but that is what MEX guidance is
indicating. The reason the MEX is so cool is the GFS is advecting
cooler air from Hurricane Harvey west due to easterly and
northeasterly surface winds around it's circulation. While there
is no doubt this will occur, it is hard to imagine we will stay in
the 80s without a cold front or appreciable rain so this forecast
is generally several degrees higher than MAV/MET/MEX guidance and
closer to the ECE guidance.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 69 88 68 89 / 30 30 10 10
Carlsbad 68 87 67 89 / 40 40 20 20
Dryden 73 92 71 91 / 30 30 20 20
Fort Stockton 69 89 67 89 / 30 30 20 20
Guadalupe Pass 62 80 62 81 / 40 40 20 20
Hobbs 66 85 64 87 / 40 40 20 10
Marfa 61 84 60 83 / 30 40 20 20
Midland Intl Airport 69 89 68 90 / 30 30 10 10
Odessa 69 88 67 89 / 30 30 10 10
Wink 70 89 68 90 / 30 40 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
27
Hazardous weather outlook, Aug 25, 12:15 PM MST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
215 PM CDT Fri Aug 25 2017
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
215 PM CDT Fri Aug 25 2017 /115 PM MDT Fri Aug 25 2017/
This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.
.DAY ONE...THIS AFTERNOON AND TONIGHT
There is a chance of thunderstorms across all of West Texas and
Southeast New Mexico through tonight. The stronger storms will be
capable of brief gusty winds, frequent lightning and locally heavy
rainfall.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
There is a chance of thunderstorms Saturday. Locally heavy rainfall
will be the main concern.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
In the hours before
Special weather statement, Aug 25, 2:08 PM MST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
308 PM MDT FRI AUG 25 2017
NMZ029-033-252145-
Northern Lea County NM-Central Lea County NM-
308 PM MDT FRI AUG 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 345
PM MDT...
At 308 PM MDT, Doppler radar was tracking a strong thunderstorm over
McDonald, or 7 miles south of Tatum, moving southeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
McDonald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3295 10329 3317 10343 3325 10326 3314 10307
3298 10307
TIME...MOT...LOC 2108Z 298DEG 14KT 3314 10329
49Special weather statement, Aug 25, 4:57 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
657 PM CDT FRI AUG 25 2017
TXZ075-260100-
Pecos TX-
657 PM CDT FRI AUG 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PECOS COUNTY UNTIL
800 PM CDT...
At 655 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms just north of I-10 east of highway 67 intersection
with I-10, moving southwest at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Bakersfield and Girvin.
This includes Interstate 10 between mile markers 272 and 311.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding very low visibility. Do not drive your vehicle
through flooded roadways.
&&
LAT...LON 3071 10206 3075 10270 3108 10266 3106 10232
3103 10229 3104 10225 3103 10221 3100 10219
3101 10218 3100 10214 3099 10209 3099 10207
3100 10205 3100 10204
TIME...MOT...LOC 2355Z 032DEG 22KT 3092 10232
49Flash Flood, Eddy
- When
- August 25, 5:20 PM MST to 6:40 PM MST
- Where
- Eddy County, 1.23 mi NE of Happy Vly to 1.31 mi SW of Carlsbad
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 32.432, -104.254
Heavy rain fell across Eddy County and produced flash flooding in Carlsbad. There was flowing water at least a foot deep reported at Pate and Blodgett. Also, there were reports of multiple roads flooded toward the center of Carlsbad. The cost of damage is a very rough estimate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Texas, August 25 to 31, 201755 deaths · $41 billion · EF1 · 111 events
- Hurricane and Tornado in Texas, August 25 to 31, 20173 deaths · 64 injured · $4.8 billion · EF0 · 20 events
- Flash Flood in Nebraska, August 25, 2017$110,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 25, 201752 kt wind · 14 events
- Flash Flooding in Oklahoma, August 25, 20177 events
- Hail and Damaging Winds in South Dakota, August 25, 20171.5 in hail · 7 events
- Marine Hurricane/Typhoon in Gulf of Mexico, August 25 to 26, 20176 events
- Flooding in Florida, August 25 to 28, 20174 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 25, 20174 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 25, 20172 events
- Flash Flood and Hail in South Dakota, August 25, 2017$2,000 · 1.75 in hail · 2 events
- Waterspouts in South Atlantic Coastal Waters, August 25, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718514.